Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 44, NWS Melbourne, FL

June 23, 2015Orange County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 23, 2015, 5:44 PM EDT for Orange County, Seminole County, Florida. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2015, 5:44 PM EDT (21:44 UTC)
Expired
Jun 23, 2015, 6:15 PM EDT
In force
31 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Seminole County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS52 KMLB 232144
SVRMLB
FLC095-117-232215-
/O.NEW.KMLB.SV.W.0044.150623T2144Z-150623T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
544 PM EDT TUE JUN 23 2015

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN EAST CENTRAL FLORIDA...
  SOUTHWESTERN SEMINOLE COUNTY IN EAST CENTRAL FLORIDA...

* UNTIL 615 PM EDT

* AT 544 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED OVER WEKIVA SPRINGS...OR NEAR
  ALTAMONTE SPRINGS...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  APOPKA...ALTAMONTE SPRINGS...CASSELBERRY...MAITLAND AND LAKE MARY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...EXCESSIVE CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

&&

LAT...LON 2878 8142 2879 8141 2880 8141 2881 8135
      2863 8133 2862 8153 2879 8156
TIME...MOT...LOC 2144Z 175DEG 8KT 2871 8144 

$$

JP
1 follow-up statement
545 
WWUS52 KMLB 232214
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
614 PM EDT TUE JUN 23 2015

FLC095-117-232224-
/O.EXP.KMLB.SV.W.0044.000000T0000Z-150623T2215Z/
ORANGE FL-SEMINOLE FL-
614 PM EDT TUE JUN 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE AND
SOUTHWESTERN SEMINOLE COUNTIES WILL EXPIRE AT 615 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2878 8142 2879 8141 2880 8141 2881 8135
      2863 8133 2862 8153 2879 8156
TIME...MOT...LOC 2210Z 175DEG 8KT 2871 8144 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:40 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 23, 2:40 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT TUE JUN 23 2015

.DISCUSSION...

CURRENT...DIURNAL CONVECTION OVER ECFL HAS GENERALLY BEEN ALONG THE
PERIPHERY OF THE LAKE OKEECHOBEE SHADOW...BOTH ON THE WEST AND EAST
(ECSB) SIDES FROM ABOUT KMLB AND LAKE KISM SWD. ALSO SEEING SCT
SHOWERS/TS ALONG THE WCSB ENCROACHING UPON WRN SUMTER CO. HEAVIEST
ACTIVITY THUS FAR HAS BEEN ALONG THE SEA/LAKE OKEE CONVG ZONE FROM
BREVARD TO MARTIN COS. STEERING FLOW HAS BEEN A SLOW NWD DRIFT AT 5
TO 10 MPH.

REST OF THIS AFTERNOON/TONIGHT...EXPECT TO SEE CONTINUED INCREASE IN
COVERAGE THROUGH SUNSET AS WE ENTER PEAK HEATING OF THE DAY AND SEA/
LAKE BREEZE AND STORM OUTFLOW INTERACTIONS COMMENCE. ACTIVITY WILL
LINGER WELL INTO THE EVENING...GIVEN WEAK STEERING...HIGH PWAT VALUES
AND AMPLE RESIDUAL INSTABILITY. PLAN TO RUN WITH A PRE-FIST PERIOD TO
SHOW HIGHER PRE-SUNSET RAIN CHANCES NEAR THE COAST ASCD WITH ONGOING
ACTIVITY. LOW TONIGHT MAINLY IN THE M70S.

MODIFIED PREVIOUS DISCUSSION FOLLOWS...

WED-WED NIGHT...ZONAL H30-H20 JET OVER THE NRN TIER STATES WILL PUSH
A STORM SYSTEM  FROM THE GREAT LAKES INTO ERN CANADA. SRN EXTENSION
OF ITS TRAILING TROF AXIS WILL WORK ITS WAY INTO A WEAKNESS IN THE
H100-H70 ATLC RIDGE OVER GA/FL. THIS WILL EFFECTIVELY SPLIT THE
RIDGE IN TWO WITH ITS WRN PORTION BCMG AN INDEPENDENT ANTICYCLONE
CENTERED NEAR THE ARKLATEX WHILE ITS MAIN BODY RETREATS E OF THE
BAHAMA BANK.

THE RESULTING COL WILL COLLAPSE THE DEEP LYR FLOW OVER THE FL
PENINSULA. WITH SUCH WEAK FLOW IN PLACE...ANY STORMS THAT DEVELOP
WILL BE SLOW MOVERS AT BEST. MODERATE MID LVL INSTABILITY WILL COME
FROM A BAND OF ENHANCED VORTICITY OVER THE FL PANHANDLE THAT WILL
WORK ITS WAY SWD WITH THE APPROACHING TROF. H30-H20 ANTICYCLONE OVER
N FL WILL PRODUCE WEAK UPR LVL EVACUATION...BUT ALSO WILL ALLOW SIG
CONVECTIVE DEBRIS CLOUDS TO REMAIN TRAPPED OVER THE FL PENINSULA.
INDEED...WHILE MODEL SOUNDINGS INDICATE PWAT VALUES RECOVERING TO
ARND 2.0"...MUCH OF IT IS TRAPPED IN AN H40-H20 SATURATION LYR.

STAGE IS SET FOR ANOTHER DAY OF PULSE CONVECTION. H70/H50 RUNNING
8C/-8C RESPECTIVELY...YIELDING RESPECTABLE LAPSE RATE OF 6.0-6.5C/KM
THRU THE LYR. MODEL SOUNDINGS TO INDICATE A FAIR AMOUNT OF DRY AIR
THRU THE H85-H50 LYRS...RAISING THE POTENTIAL FOR STRONG TO SEVERE
DOWNBURST WINDS. DEBRIS CLOUDS MAY HAMPER SFC HEATING SOMEWHAT...AND
WEAK STEERING FLOW WILL KEEP THE EAST/WEST COAST SEA BREEZES FROM
MAKING RAPID INLAND PROGRESS. GFS MOS POPS APPEAR A LITTLE HIGH
GIVEN THESE INHIBITORS...BUT FOCUS FOR DIURNAL CONVECTION WILL BE
OVER THE INTERIOR COUNTIES. MAX TEMPS AGAIN IN THE L/M90S AS THE
STATIC AIR MASS OVERHEAD WILL HEAT UP QUITE EFFICIENTLY...MIN TEMPS
IN THE L/M70S...NEAR THEIR RESPECTIVE DEWPOINTS.

THU-THU NIGHT... TROF OVER THE ERN SEABOARD WILL DAMPEN OUT AS ITS
PARENT LOW MOVES  INTO THE CANADIAN MARITIMES. ATLC RIDGE AXIS WILL
REBUILD ITSELF OVER THE FL PENINSULA...RESULTING IN SLIGHTLY
STRONGER E/SERLY FLOW THRU THE H100-H50 LYR. FOCUS FOR DIURNAL
PRECIP WILL SHIFT BACK TO THE W FL PENINSULA WITH LOW PROSPECT FOR
RAINFALL ALONG THE ERN COASTAL COUNTIES. CONTINUED HOT WITH MAX
TEMPS IN THE L/M90S...MINS L/M70S.

FRI-SUN...PATTERN CHANGE IN THE NRN JET AS IT SHIFT FROM A ZONAL TO
MORE  MERIDIONAL ORIENTATION OVER THE ERN CONUS...DEVELOPING A HI
AMP MID/UPR LVL SHORT WAVE IN THE PROCESS. BOTH GFS/ECMWF MODELS
RESPOND BY DVLPG A LARGE AREA OF LOW PRES OVER THE MID AND DEEP
SOUTH THAT WILL SUPPRESS THE ATLC RIDGE AXIS INTO S FL THRU EARLY
NEXT WEEK.  THE RESULTING H100-H70 FLOW WILL SHIFT TO THE S ON
FRI...THEN TO THE SW ON SAT...RESULTING IN HIGHER DIURNAL POPS OVER
THE E FL COAST. HOWEVER...NEITHER MODEL IS PARTICULARLY GUNG-HO WITH
POPS AS BOTH INDICATE LOW RH AIR OVER THE WRN CARIB WORKING ITS WAY
NWD AND BCMG ENTRAINED IN THE DVLPG SWRLY FLOW. PRECIP CHANCES
GENERALLY AOB 50PCT WITH TEMPS RETURNING NEAR OR SLIGHTLY ABV
AVG...MAXES U80SL90S AND MINS L/M70S.

MON-TUE...SFC AND MID LEVEL RIDGE WILL GRADUALLY REBUILD BACK NWD
EARLY NEXT WEEK...WHICH WILL RESULT IN SLIGHT MEAN DRYING AND
BACKING OF THE LYR AVERAGE WIND FIELDS. LIGHTER AND MORE BACKED SFC
AND LOW LEVEL WINDS WILL ALLOW BETTER INLAND PENETRATION TO THE EAST
COAST SEA BREEZE...WHICH IN TURN WILL START TO SHIFT HIGHER POPS
BACK TWD THE INTR...ESPECIALLY OVER THE SRN HALF CWA (OSCEOLA/OKEE
COS VS THE TREASURE COAST). TEMPS SHOULD REMAIN NEAR TO SLIGHTLY
ABOVE NORMAL FOR LATE JUNE.

&&

.AVIATION...ONGOING SHRA/TS OVER THE MLB-SUA CORRIDOR WAS PRETTY
WELL TIMED BY THE INHERITED 12Z TAF PACKAGE. ONGOING ACTIVITY WILL
SLOWLY WANE THROUGH 21Z WHILE HIGHEST CHCS SHIFT NORTH AND INLAND
THROUGH AROUND 03Z.

&&

.MARINE...WED-SUN...GENERALLY FAVORABLE BOATING CONDITIONS AS THE
ATLC RIDGE AXIS MEANDERS BTWN THE CENTRAL AND SRN FL PENINSULA WHILE
A SERIES OF LOW PRESSURE SYSTEMS WORK THEIR WAY ACRS THE ERN CONUS.
GENTLE TO MODERATE S/SW BREEZE THRU THE END OF THE WEEK...SEAS 2FT
OR LESS NEAR SHORE AND 2-3FT OFFSHORE.

THE MAIN MARINE CONCERN WILL BECOME AN INCREASING CHC FOR OFFSHORE
MOVING TSRAS IN THE AFTN/EVNG FRIDAY THROUGH MONDAY...ESPECIALLY FROM
THE CAPE NWD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  74  92 /  30  40  10  20
MCO  76  95  74  94 /  30  50  20  40
MLB  76  91  75  92 /  30  30  10  20
VRB  75  92  73  92 /  20  30  10  20
LEE  78  94  76  93 /  30  50  20  40
SFB  77  95  75  93 /  30  50  20  40
ORL  77  94  75  94 /  30  50  20  40
FPR  74  92  72  92 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECAST/...CRISTALDI LONG TERM....CRISTALDI AVIATION...SEDLOCK
Hazardous weather outlook, Jun 23, 11:06 AM EDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1106 AM EDT TUE JUN 23 2015

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232300-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1106 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DEEPER ATMOSPHERIC MOISTURE AND DAYTIME HEATING WILL ALLOW
ISOLATED SHOWERS AND LIGHTNING STORMS TO DEVELOP ALONG THE EAST
COAST SEA BREEZE BOUNDARY ACROSS THE COASTAL COUNTIES THROUGH EARLY
AFTERNOON. AS THE EAST COAST SEA BREEZE MOVES INLAND INTO MID AFTERNOON
ADDITIONAL SCATTERED STORMS WILL DEVELOP ACROSS THE INTERIOR WITH
SOME STRONG STORMS POSSIBLE. A FEW STORMS MAY CONTAIN STRONG WIND
GUSTS TO 50 TO 55 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY
RAIN. ISOLATED STORMS WILL LIKELY LINGER INTO THE LATE EVENING
ACROSS NORTHERN PORTIONS OF EAST CENTRAL FLORIDA.

.EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES WILL REACH INTO THE MID 90S ACROSS INTERIOR
AREAS OF EAST CENTRAL FLORIDA FROM OSCEOLA COUNTY NORTHWARD...ALLOWING
AFTERNOON HEAT INDICES TO CLIMB TO BETWEEN 100 AND 105 DEGREES.
STAY WELL HYDRATED AND TAKE OCCASIONAL BREAKS IN AIR CONDITIONING
IF YOU ARE PLANNING OUTDOOR PHYSICAL ACTIVITY.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS WILL DEVELOP JUST INLAND FROM THE
INTRACOASTAL WATERWAY THROUGH THE EARLY AFTERNOON HOURS BEFORE
SHIFTING FURTHER INLAND AND INCREASING IN COVERAGE THROUGH THE
AFTERNOON. STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS
OVER 40 MPH. BOATERS ON THE LARGER INLAND LAKES SHOULD KEEP AN EYE
TO THE SKY IN THE LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED AFTERNOON STORMS WILL CONTINUE THIS WEEK...MAINLY OVER
INLAND COUNTIES THROUGH THURSDAY. A FEW STRONGER STORMS WILL BE
POSSIBLE OVER THE INTERIOR ON WEDNESDAY. WESTERLY WINDS IN THE
MID LEVELS WILL BRING HIGHER STORM CHANCES BACK TOWARD THE EAST
COAST OVER THE UPCOMING WEEKEND.

HIGH TEMPERATURES WILL CONTINUE TO REACH THE MID 90S OVER THE
CENTRAL FLORIDA INTERIOR THROUGH AT LEAST MID WEEK...WITH MAXIMUM
HEAT INDEX VALUES FROM 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER/SEDLOCK

In the hours before

Special weather statement, Jun 23, 5:29 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
529 PM EDT TUE JUN 23 2015

FLZ044>046-232230-
NORTHERN LAKE COUNTY FL-ORANGE FL-SEMINOLE FL-
529 PM EDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ORANGE AND SEMINOLE
COUNTIES UNTIL 630 PM EDT...

AT 526 PM EDT...DOPPLER RADAR WAS TRACKING SOME STRONG THUNDERSTORMS
OVER METRO ORLANDO AND THE NORTHERN SUBURBS...WITH LITTLE MOVEMENT.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS
ALONG WITH SMALL HAIL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
METRO ORLANDO...SANFORD...APOPKA...ALTAMONTE SPRINGS AND OCOEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG WIND GUSTS CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP
TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL BOATS. HEAVY
RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS
UNTIL THE STORMS PASS.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM A THUNDERSTORM. SEEK
SHELTER INSIDE A BUILDING OR VEHICLE. OPEN SHELTERS FOUND IN
PARKS... ON BEACHES OR GOLF COURSES OFFER NO PROTECTION FROM THE
DANGERS OF LIGHTNING.

STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2879 8165 2883 8153 2884 8133 2883 8132
      2884 8128 2882 8122 2880 8120 2880 8118
      2878 8118 2879 8116 2879 8114 2878 8109
      2844 8122 2846 8165
TIME...MOT...LOC 2126Z 107DEG 28KT 2868 8136

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:29 PM EDTSpecial Weather StatementMLBOrange, Seminole61 min
Jun 23, 6:06 PM EDTSpecial Marine WarningMLB84 min
Jun 23, 6:08 PM EDTSpecial Weather StatementMLBVolusia52 min
Jun 23, 6:38 PM EDTSpecial Weather StatementMLBSeminole52 min
Jun 23, 7:19 PM EDTSpecial Weather StatementMLBPolk26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.